Secondary Logo

Journal Logo

Letters to the Editors

Human Immunodeficiency Virus-Infected Boy With Stevens-Johnson Syndrome Caused by Nevirapine

Oberdorfer, Peninnah MD, PhD; Washington, Charles H. MPH; Jittamala, Podjanee MD

Author Information
The Pediatric Infectious Disease Journal: June 2008 - Volume 27 - Issue 6 - p 572
doi: 10.1097/INF.0b013e31816d5fa2
  • Free

To the Editors:

Stevens-Johnson Syndrome (SJS) is a serious systemic disorder with the potential for severe morbidity and even death.1 The etiology of SJS can be infectious, drug-induced, malignancy-related, or idiopathic. To date, nevirapine-based highly active antiretroviral therapy (HAART) regimen has been used widely among children. Although rash is common, we have not found a case report of nevirapine-related SJS in children; all case reports have come from the adult population.2,3

A previously healthy 9-year-old HIV-positive boy was admitted with a 2-day history of high fever (38.8°C), accompanied by skin and mucous membrane lesions. He had been started on HAART 13 days before admission. His CD4 cell count before admission was 137 cells/mm3 (11% CD4). His HAART regimen consisted of GPOvir-Z (coformulated zidovudine 250 mg, lamivudine 150 mg, and nevirapine 200 mg).4 At the first 2 weeks of HAART, he had a leading regimen, consisting of 1/2 GPOvir-Z tablet at 0700, and 1 1/2 zidovudine (100 mg) tablets and 1/2 lamivudine (150 mg) tablet at 1900. The patient was receiving no other medications and had no history of illness related to his HIV infection. He appeared sick and cachetic with oral and nasal mucosal erythema, marked conjunctival injection of both eyes, and diffuse erythematous papules, vesicles, and petechiae. His penis had petechiae and pseudomembranous plaques. Approximately 60% of his body surface area was involved.

Admission laboratory data showed a white blood cell count 3600/mm3 with 28% neutrophils, 39% lymphocytes, 19% eosinophils, 3% monocytes, hemoglobin 8.7 g/dL, and hematocrit 27.7%. No organisms were identified from fluid in a vesicle by Tzanck's smear or Gram stain. Blood culture showed no growth. Liver function tests, electrolyes BUN, and creatinine were within normal limits. The patient received supportive and symptomatic treatments. Nevirapine was discontinued, but other antiretroviral drugs were continued. During admission he developed high fever, worsening oral ulceration, and additional bullous lesions. Corticosteroids were administered. Subsequently the patient had defervescence. The patient was discharged 21 days after admission and during a follow-up visit a few weeks later efavirenz was started. The patient has continued to do well clinically.

Physicians should be aware of this rare adverse effect that could occur during the initiation of HAART. It is important to stop nevirapine while continuing the other HAART medications (in this patient zidovudine and lamivudine) to avoid nevirapine monotherapy and prevent the development of resistance. Treatment includes supportive care and immediate discontinuation of the most likely offending drug, especially those with a long half-life, such as nevirapine.2

ACKNOWLEDGMENTS

Virat Sirisanthana (Department of Pediatrics, Faculty of Medicine, Chiang Mai University, Chiang Mai, Thailand) and Voravit Suwanvanichkij (Department of Epidemiology, Bloomberg School of Public Health, Johns Hopkins University) both provided expert technical assistance.

Supported by Faculty of Medicine, Chiang Mai University, Chiang Mai, Thailand (to P.O. and P.J.) and by a grant from the NIH/Fogarty Clinical Research Training Scholars Program (to C.H.W.).

Peninnah Oberdorfer, MD, PhD

Department of Pediatrics

Faculty of Medicine

Chiang Mai University

Chiang Mai, Thailand

Charles H. Washington, MPH

Department of Epidemiology

Bloomberg School of Public Health

Johns Hopkins University

Baltimore, MD

Podjanee Jittamala, MD

Department of Pediatrics

Faculty of Medicine

Chiang Mai University

Chiang Mai, Thailand

REFERENCES

1.Pollard RB, Robinson P, Dransfield K. Safety profile of nevirapine, a nonnucleoside reverse transcriptase inhibitor for the treatment of human immunodeficiency virus infection. Clin Ther. 1998;20:1071–1092.
2.Fagot JP, Mockenhaupt M, Bouwes-Bavinck JN, Naldi L, Viboud C, Roujeau JC. Nevirapine and the risk of Stevens-Johnson syndrome or toxic epidermal necrolysis. Aids. 2001;15:1843–1848.
3.Verweel G, Sharland M, Lyall H, et al. Nevirapine use in HIV-1-infected children. Aids. 2003;17:1639–1647.
4.GPO. GPOvir-Z. Bangkok, Thailand: Government Pharmaceutical Organization. Available at: http://www.intergpomed.com. Accessed December 1, 2007.
© 2008 Lippincott Williams & Wilkins, Inc.